| Model Number |
8888221420 |
| Medical Device Problem Codes |
Material Frayed (1262); Difficult to Remove (1528)
| Health Effect - Clinical Codes |
No Code Available (3191); Unintended Radiation Exposure (4565)
| Date of Event |
09/23/2020
Type of Reportable Event
Death
Additional Manufacturer Narrative
(b)(4).If information is provided in the future, a supplemental report will be issued.
Event or Problem Description
According to the reporter, during placement of a right femoral vein hemodialysis (hd) line to start renal replacement therapy for worsening uremia and acute kidney injury, when the vein was being accessed using bedside ultrasound in the clinical care unit, the wire was fed into the needle without issue.The needle was then removed.The catheter was placed confirmed using manometry over a flexible wire.The wire was removed.Venous blood was confirmed on manometry (based upon the pressure).The wire was reintroduced into the femoral vessel through the manometry catheter.The wire placement was confirmed with ultrasound.Soft tissue was dilated 2 times.The hd (hemodialysis) catheter was placed over the wire.When the wire was attempted to be pulled back, there was resistance.The operator tried to change the angle but there was still resistance.Consequently, the catheter was pulled out halfway out of the vessel with wire remaining inside the catheter, then the wire was pulled back and noted to be sheared.The wire could not be pulled back further.In entirety, the catheter and wire were removed.The tip of the wire still intact, and the middle of the wire had been sheared.It was also mentioned that the packaging of the hd line that was not placed in which the wire was stuck was disposed.A kidney, ureter, and bladder (kub) x-ray was obtained and no residual wire was identified (not thought to have been broken off at all).It was stated that the line wasn¿t placed under fluoroscopy.No excessive force used in inserting or removing the guide wire and no tools used when trying to remove the guidewire.The guide wire used was the one included in the kit.No other defects/damages found on the product.No other products being utilized with the device.It was also stated that it did not appear that any clinician performance factors/technique issues played a role in the shearing of the wire.There was no significant blood loss and no blood transfusion required.It was stated that flushing was done.Nothing unusual observed on the device prior to use.There was no leak, and no tego utilized.A second wire was used to place a catheter using the same access site without issue.The hd line was used successfully.The procedure was completed using the new product.The patient was deceased, and it was unrelated to this event.
Event or Problem Description
According to the reporter, the patient was in the critical care unit and the haemodialysis (hd) line was being placed in the patient's right femoral artery to begin renal replacement therapy for worsening uremia.The vein was accessed using bedside ultrasound and the wire was fed into the needle without issue.The needle was then removed and a manometry catheter was inserted and position was confirmed.The wire was removed and venous blood flow was confirmed on manometry based on the pressure.The wire was then reintroduced into the femoral vessel through the manometry catheter and placement was confirmed with ultrasound.The soft tissue was dilated twice and the hd catheter was then placed over the wire.When the physician attempted to remove the wire they experienced resistance, so adjusted the angle but still experienced resistance.The catheter was then removed halfway out of the vessel and when the wire was pulled back it was noted to be sheared.The wire could not be removed any further so the catheter and guidewire were removed together.Once removed, it was noted that the tip of the wire was intact but the center had sheared.It was not thought that the wire had fragmented, and a kidney, ureter, and bladder (kub) x-ray was performed and confirmed that nothing remained in the patient.A second wire was used immediately to place a catheter using the same access site without issue.The hd line was used successfully.No excessive force was used when inserting or removing the guide wire and no tools were used when trying to remove the guidewire.The wire being used was provided in the catheter kit.There was no significant blood loss and no blood transfusion was required.It was stated that flushing was performed successfully per the normal routine.The patient is deceased and it was reported to be unrelated to the event.
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.